Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2003, 5:35 PM EDT for Doddridge County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2003, 5:35 PM EDT (21:35 UTC)
- Expired
- May 29, 2003, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Doddridge County, WV
The radar
The Charleston,WV radar (KRLX), 139 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682
WUUS51 KRLX 292135
SVRRLX
WVC017-292200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT THU MAY 29 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DODDRIDGE COUNTY IN WEST VIRGINIA...
* UNTIL 600 PM EDT...
* AT 531 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES EAST OF BLANDVILLE...OR ABOUT 6 MILES WEST OF
SALEM...MOVING SOUTH AT 15 MPH.
.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3934 8057 3921 8053 3910 8069 3911 8081
3934 8077
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:05 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 29, 3:05 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 305 PM EDT THU MAY 29 2003 ******************************************************************** 305 PM EDT THU MAY 29 2003 TONIGHT AND FRIDAY... SHORT WAVE ROTATING THRU SE KENTUCKY PRODUCING A FEW SCATTERED SHOWERS ACROSS REGION WHICH SHOULD DIE OFF RAPIDLY ONCE THE SUN SETS. FRIDAY DAYTIME STILL LOOKS DRY AS HIGH PRESSURE ALONG GULF COAST TRIES TO BRIEFLY RIDGE INTO AREA. FRIDAY NIGHT THROUGH SUNDAY NIGHT... ONLY MINOR TIMING DIFFERENCES IN THE RATHER STRONG FRONTAL SYSTEM THAT PUSHES THROUGH LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. ALL AGREE THAT THIS VIGOROUS SYSTEM HAS GOOD MOISTURE TO WORK WITH AND MARGINAL INSTABILITY. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT ARE LIKELY FRIDAY NIGHT ESPECIALLY IN THE WEST...AND ON SATURDAY MORNING ESPECIALLY IN THE EAST. HIGH PRESSURE AND CLEARING SKIES ARE EXPECTED BY SUNDAY AS CANADIAN HIGH PRESSURE BUILDS IN. TEMPERATURES WILL CONTINUE TO AVERAGE BELOW NORMAL. MONDAY THROUGH THURSDAY... MODELS ARE BEGINNING TO SHOW A BIT OF A PATTERN SHIFT IN THE EXTENDED RANGE...WITH THE RIDGE IN THE WEST MOVING TOWARD THE WEST COAST AND MORE OF THE TROUGH DIGGING INTO THE INTERMOUNTAIN WEST BY LATE NEXT WEEK. THIS WILL ALLOW MORE RIDGING TO DEVELOP ACROSS THE SOUTHEASTERN US...WHICH WILL HAVE A BIG IMPACT ON THE WEATHER FOR WED AND THURS. FIRST...HIGH PRESSURE WILL REMAIN IN CONTROL ON MONDAY. MAY SEE AN INCREASE IN CLOUDS LATER IN THE DAY...BUT OVER...MONDAY SHOULD BE A NICE DRY DAY WITH TEMPERATURES WARMING ABOUT 5 TO 10 DEGREES FROM SUNDAY HIGHS. AS THE HIGH SLIDES SOUTHEAST ON MONDAY...THE WINDS WILL GRADUALLY BECOME SOUTHWESTERLY...WHICH WILL HELP THE WARMUP. TUESDAY WILL REMAIN DRY AS THE LAST IN A SERIES OF SYSTEMS IN THE NORTHWEST FLOW ORGANIZES OVER THE NORTHERN PLAINS AND WESTERN GREAT LAKE STATES. THIS SYSTEM WILL APPROACH ON WEDNESDAY...BUT THE UPPER LEVEL PATTERN CHANGE...THE FRONT WILL STRUGGLE TO MOVE ACROSS THE OHIO VALLEY AND MAY BECOME STATIONARY. THIS WILL CAUSE MORE CLOUDS WITH SHOWERS AND TSTORMS POSSIBLE. THIS THREAT WILL LINGER INTO THURSDAY AS WELL. FOR TEMPERATURES...MEX GUIDANCE WAS PRETTY CLOSE. HAVE TONED DOWN HIGH TEMPS FOR TUESDAY...WEDNESDAY AND THURSDAY...PER ENSEMBLE MOS ALONG WITH OPERATIONAL GFS BEING FASTER THAN HPC ANTICIPATED POSITIONS OF THE FRONTAL BOUNDARIES. .RLX... WV...NONE. OH...NONE. VA...NONE. KY...NONE. DB/JMV/ESS ******************************************************************** 950 AM EDT THU MAY 29 2003 WILL UPDATE ZONES THIS MORNING TO TAPER BACK POPS A BIT THIS AFTERNOON IN THE WESTERN ZONES AS MAIN AXIS OF SHORT WAVE MOVES ON THROUGH. DB ******************************************************************** 350 AM EDT THU MAY 29 2003 ...TODAY AND TONIGHT... LIKELY SHOWERS REMAIN THIS MORNING. BY 3:30 AM...THERE WERE BASICALLY 3 NORTHWEST TO SOUTHEAST ORIENTED LINES OF HEAVIER FALLEN PRECIPITATION. THE HEAVIEST BAND...TOTALING ANYWHERE FROM A QUARTER OF AN INCH UP TO A RADAR ESTIMATED INCH AND A HALF...STRETCHED FROM VINTON COUNTY IN OHIO...THROUGH CLAY AND NICHOLAS COUNTIES OF WEST VIRGINIA. HOWEVER...GROUND TRUTH SO FAR HAS NOT YIELDED ANYTHING OVER AN INCH. ANOTHER KICKER FROM PESKY SOUTHERN GREAT LAKES UPPER LEVEL LOW CONTINUES TO PLAGUE THE AREA. A ROGUE EMBEDDED THUNDERSTORM STILL OCCURRING HERE AND THERE THIS MORNING. KEPT THE MENTION OF THUNDERSTORMS IN THE FORECAST FOR THE FIRST 24 HOURS. DID QUICKEN UP EXITING PRECIP THIS AFTERNOON/EVENING...WITH ONLY SLIGHT POPS WEST OF THE OHIO RIVER TONIGHT. THINGS ARE REALLY EXPECTED TO QUIET DOWN AFTER 06Z TONIGHT. ...FRIDAY THROUGH NEXT WEDNESDAY... HIGH PRESSURE BUILDS INTO THE REGION BRIEFLY AHEAD OF THE NEXT SYSTEM. FRONT WILL MOVE ACROSS THE FORECAST AREA SATURDAY...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION...WILL HOLD ON TO A CHANCE OF SHOWERS MAINLY DURING THE MORNING SUNDAY. HIGH PRESSURE FILTERS INTO THE MIDDLE OHIO VALLEY SUNDAY INTO TUESDAY. THE WILL GRADUALLY MOVE EAST INTO THE ATLANTIC TUESDAY AHEAD OF THE NEXT FRONT. MOISTURE MOVES BACK INTO THE FORECAST AREA WEDNESDAY...COMBINES WITH THE FRONTAL LIFT...VORTMAX AIDING THE LIFT...CAUSING SHOWERS. THE TEMPERATURES WERE IN THE BALLPARK. .END/ KF/ELW ******************************************************************** 1015 PM EDT WED MAY 28 2003 WILL UPDATE SIMPLY TO FRESHEN UP EVENING WORDING. MORE ACTIVITY IS EXPECTED IN OHIO/KENTUCKY OVERNIGHT WEST OF INITIAL BATCH OF SHRA/TSRA. GOT A FEW REPORTS OF TREES DOWN. GOT A WIND GUST OF 39 MPH AT HTS AND 45 MPH FROM A SPOTTER IN OHIO. THESE WINDS ARE LIKELY BLOWING DOWN TREES IN WET GROUND. CL ******************************************************************** 708 PM EDT WED MAY 28 2003 RUNNING A QUICK UPDATE TO SPEED UP ARRIVAL OF PRECIP IN MOST ZONES. FIRST WAVE OF SHRA/TSRA ALREADY ON THE WESTERN FRINGES OF CWA. NO CHANGES OTHER THAN TO PRECIP WORDING AT THIS TIME. CL ********************************************************************
Hazardous weather outlook, May 29, 2:48 AM EDT, 14 hours 47 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-291500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 247 AM EDT THU 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. KF
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:15 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 30 min |
| May 29, 7:15 PM EDT | Severe Thunderstorm Warning | RLX | Wirt | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.